Arizona, 2012Flash Flooding and Damaging Wind in Arizona, August 23, 2012
August 23, 2012 · NWS FGZ · 4 events in 2 counties and zones
An upper level low pressure area over southern Nevada acted upon moisture already in place over northern Arizona to produce showers and thunderstorms with heavy rain and strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure area over southern Nevada acted upon moisture already in place over northern Arizona to produce showers and thunderstorms with heavy rain and strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 22, 9:35 PM MST, 4 hours 4 minutes earlier.
Area forecast discussion, Aug 22, 9:35 PM MST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
935 PM MST WED AUG 22 2012
.SYNOPSIS...A LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN ARIZONA
THROUGH THURSDAY...BRINGING A PERIOD OF INCREASED SHOWER AND
THUNDERSTORM ACTIVITY. THUNDERSTORM CHANCES WILL DECREASE BY THE
WEEKEND AS DRIER AIR MOVES IN FROM THE WEST.
&&
.DISCUSSION...THE CENTER OF THE LOW PRESSURE CAN BE SEEN ABOUT 150
MILES NORTHWEST OF LAS VEGAS THIS EVENING. THE MOSAIC RADAR IMAGE
THIS EVENING IS SHOWING NEARLY A CONTINOUS BAND OF SHOWERS AND
THUNDERSTORMS EXTENDING FORM NEAR YUMA TO THE NORTH RIM OF THE GRAND
CANYON. THE INDIVIDUAL CELLS ARE MOVING NORTHEAST AS THE WHOLE BAND
IS SLOWLY PUSHING EAST. WILL UPDATE FORECAST TO INCREASE POPS
EASTWARD FOR THE 06-12Z TIME PERIOD AS THE BAND OF STORMS MOVES
EASTWARD.
&&
...FLASH FLOOD WATCH IN EFFECT FOR ALL OF NORTHERN ARIZONA THROUGH
THURSDAY MORNING...
.PREV DISCUSSION /343 PM MST/...UPPER LEVEL TROUGH OF LOW PRESSURE
OVER SOUTHERN CA/SOUTHWEST NV THIS AFTERNOON WILL GRADUALLY SHIFT
EAST ACROSS AZ TONIGHT THROUGH THURSDAY. THE TROUGH HAS BEEN
SUPPORTING ONGOING CONVECTION FROM LAST NIGHT THROUGH THIS AFTERNOON
ACROSS SOUTHERN CA/SOUTHERN NV IN ASSOCIATION WITH SOME COOLER AIR
AND DIFFLUENT FLOW ALOFT. THIS FAVORED AREA OF LIFT WILL MOVE ACROSS
NORTHERN AZ TONIGHT AND INTERACT WITH MOISTURE AMOUNTS NEAR TO AND
IN EXCESS OF 1.00 INCH PW. EXPECT WIDESPREAD SHOWERS AND STORMS TO
DEVELOP WITH A FEW EMBEDDED STRONG STORMS POSSIBLE. WITH THE
INCREASED THREAT OF HEAVY RAIN TONIGHT HAVE GONE AHEAD AND EXPANDED
THE FLASH FLOOD WATCH TO INCLUDE ALL OF NORTHERN AZ THROUGH THURSDAY
MORNING. BY THURSDAY AFTERNOON...SOME DRIER MID LEVEL AIR BEGINS
WORKING IN FROM THE WEST AND THINS OUT MOISTURE PROFILES ACROSS
WESTERN AZ SO BELIEVE FLOOD THREAT WILL BE LESSENED HERE. EASTERN AZ
STILL REMAINS UNDER THE FAVORED AREA OF LIFT THURSDAY AND WILL
CONTINUE THE WATCH FOR APACHE/NAVAJO COUNTIES TO THURSDAY EVENING.
IN ADDITION...WIND SHEAR APPROACHES 30-40 KTS ACROSS MUCH OF THE
AREA TONIGHT SO EXPECT SOME MORE ORGANIZED CONVECTION TO DEVELOP
WITH A FEW EMBEDDED STRONG STORMS POSSIBLE. STRONG STORMS WILL BE
CAPABLE OF PRODUCING SEVERE HAIL AND STRONG WINDS. THE BEST CHANCE
FOR STRONG STORMS TONIGHT WILL BE NORTH AND WESTERN PORTIONS OF OUR
AREA...SHIFTING TO EASTERN PORTIONS OF AZ ON THURSDAY.
LINGERING MOISTURE WILL BRING SCATTERED SHOWERS AND THUNDERSTORM ON
FRIDAY...THEN A SLIGHTLY DRIER WEST TO NORTHWEST FLOW BEHIND THE
TROUGH ON SATURDAY AND SUNDAY WILL BRING A DECREASE IN THUNDERSTORM
CHANCES. DUE TO THE DRIER CONDITIONS DAYTIME TEMPERATURES WILL RUN ABOVE
NORMAL AND NIGHT TEMPERATURES WILL BE COOLER THAN EXPECTED FOR THIS
TIME OF YEAR. MOISTURE WILL LIKELY INCREASE AGAIN EARLY NEXT WEEK AS
THE RIDGE BUILDS BACK INTO THE SOUTHWEST.
&&
.AVIATION...FOR THE 06Z PACKAGE...SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS NORTHERN ARIZONA OVERNIGHT AS A LOW PRESSURE SYSTEM
NORTH OF LAS VEGAS MOVES EASTWARD. THE BEST CHANCE OF STRONGER
STORMS SHIFTS INTO EASTERN ARIZONA BY THURSDAY AFTERNOON. HEAVY
RAIN...HAIL AND STRONG OUTFLOW WIND GUSTS WILL ACCOMPANY THE
STRONGEST STORMS THROUGH THE PERIOD. EXPECT MVFR/IFR CONDITIONS NEAR
SHOWERS AND STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH
THURSDAY MORNING FOR AZZ004>008-012-015-018-037-038.
FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR AZZ009>011-013-
014-016-017-039-040.
&&
PUBLIC.........MAS/MCS
AVIATION.......MAS/JJ
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 22, 3:23 PM MST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
323 PM MST WED AUG 22 2012
AZZ004>018-037>040-231100-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
323 PM MST WED AUG 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
DEEP MOISTURE ACROSS NORTHERN ARIZONA WILL INTERACT WITH A LOW
PRESSURE SYSTEM MOVING ACROSS THE STATE TONIGHT TO PRODUCE WIDESPREAD
SHOWERS AND THUNDERSTORMS TONIGHT THROUGH THURSDAY MORNING. THESE
STORMS HAVE THE POTENTIAL TO BECOME STRONG AND PRODUCE FLASH
FLOODING AND THE POSSIBILITY OF HAIL...UP TO AN INCH IN DIAMETER.
SOME STORMS MAY ALSO PRODUCE STRONG WIND GUSTS. A FLASH FLOOD
WATCH IS IN EFFECT FOR ALL OF NORTHERN ARIZONA THROUGH THURSDAY
MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE EAST ACROSS
NORTHERN ARIZONA ON THURSDAY WITH WIDESPREAD CLOUDS...SHOWERS AND
THUNDERSTORMS EXPECTED THROUGH THE DAY. THE THREAT FOR FLASH
FLOODING WILL BE GREATEST OVER EASTERN ARIZONA WHERE A FLASH
FLOOD WATCH CONTINUES THROUGH THURSDAY AFTERNOON. A MOIST AND UNSTABLE
AIR MASS WILL REMAIN ACROSS NORTHERN ARIZONA ON FRIDAY...EXPECT A
GOOD CHANCE OF SHOWERS AND THUNDERSTORMS.
A SLIGHTLY DRIER WEST TO NORTHWEST FLOW BEHIND THE TROUGH ON SATURDAY
AND SUNDAY WILL BRING THUNDERSTORM CHANCES DOWN TO 20 TO 40 PERCENT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 22, 10:44 PM MST, 2 hours 55 minutes before
AZZ008-037-038-230745-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1044 PM MST WED AUG 22 2012
...THUNDERSTORMS DEVELOPING OVER YAVAPAI COUNTY...
AN AREA OF THUNDERSTORMS IS DEVELOPING OVER YAVAPAI COUNTY LATE THIS
EVENING. THESE STORMS ARE MOVING NORTHEAST AT 15 TO 20 MPH. RAINFALL
RATES WITH THE HEAVIER STORMS ARE 1 TO 2 INCHES AN HOUR. RAINFALL
RATES THIS HIGH CAN CAUSE FLOODING IN LOW LYING AREAS AND NORMALLY
DRY WASHES.
USE CARE WHEN DRIVING AT NIGHT AS IT MIGHT BE HARD TO SEE WHERE
WATER COVERS ROADWAYS.
&&
MAS
Event by event
2 flash flood, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Yavapai
- When
- August 23, 1:39 AM MST to 3:39 AM MST
- Where
- Yavapai County, 1.08 mi SW of West Sedona to 1.29 mi SW of West Sedona
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.870, -111.794
Sunset Wash overflowed on to Sunset Drive. Police set up barricades to close the road.
Heavy Rain, Apache
- When
- August 23, 7:15 AM MST to 8:15 AM MST
- Where
- Apache County, 3 mi NW of St Johns Muni Arpt to 3 mi SE of St Johns Muni Arpt
- Reported by
- Law Enforcement
- Coordinates
- 34.551, -109.417
Street flooding was reported in St Johns. Manhole covers were being displaced because there was so much water.
Flash Flood, Apache
- When
- August 23, 8:10 AM MST to 9:10 AM MST
- Where
- Apache County, 3 mi NE of Cornfield to 3 mi S of Cornfield
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 35.681, -109.642
Heavy rain caused two feet of water to flow over Navajo Route 15 near the community of Cornfields.
Thunderstorm Wind, Apache
- When
- August 23, 4:16 PM MST
- Where
- Apache County, St Johns Muni Arpt to 3 mi S of St Johns Muni Arpt
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.520, -109.380
A peak wind gust of 70 MPH was recorded at the St Johns Airport. Law enforcement also reported that trees were blown down in town.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Arizona, August 23, 2012$145,000 · 52 kt wind · 9 events
- Tornado and Hail in Minnesota, August 23, 2012$67,000 · EF0 · 20 events
- Wildfire in Missouri, August 23, 2012$25,000 · 2 events
- Tropical Storm and Flash Flooding in Puerto Rico, August 23 to 24, 2012$3,000 · 20 events
- Hail and Damaging Wind in Minnesota, August 23, 20121.75 in hail · 14 events
- Hail and Damaging Wind in Kansas, August 23 to 24, 201261 kt wind · 5 events
- Hail and Damaging Winds in Kansas, August 23, 20121.75 in hail · 3 events
- Hail and Damaging Wind in Kansas, August 23, 201252 kt wind · 3 events
- Waterspouts in South Atlantic Coastal Waters, August 23, 20122 events
- Damaging Wind in New Mexico, August 23, 201250 kt wind · 2 events
- Flash Flooding in South Carolina, August 23, 2012$4,000 · 2 events
- Damaging Wind and Heavy Rain in New Mexico, August 23, 201266 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411080, 411074, 411072, 411075.